Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


worried about drug resistance due to illegal drug use
May 8, 2001

My best friend is hiv positive and has been on anti-viral drugs since about 4 years ago. His viral load is always undetectable and his t-cell count has jumped from 90 to 400 over the past years. Now he feels that he is fine because he never even gets a cold. His diagnosis came because of a bought with that aids related pneomonia, i forget what it is called. He has been healthy and says he has never missed a dosage of his medicines.(They are viracept and combivir). He has started doing cocaine while partying and i have told him that i don't think he should especially because of his condition. He says i don't know what i am talking about because i am not hiv positive. I care very much for him. Can you tell me if this could effect his health in relation to his resistance to the medicine? thank you

Response from Dr. Little

I understand your concern. As with many illicit drugs, we have limited information on the true effects that these drugs have on antiretroviral drugs. My personal experience has been that the greatest risk of "recreational" drug use is that it becomes easier to miss doses of the necessary antiretroviral drugs. I am confident that no physician would tell you that the use of cocaine and antiretrovirals is not a problem, but we have limited real data to share with you. I think that a real concern may be the lifestyle that may accompany more frequent illicit drug use and the potential for these changes to result in suboptimal antiretroviral drug taking behaviors, which could in turn give rise to drug resistance.


Previous
Resistance and reinfection
Next
Viral load and Resistance

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement